Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Lincoln, IL

June 4, 2014Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 4, 2014, 4:34 AM CDT for Morgan County, Scott County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2014, 4:34 AM CDT (09:34 UTC)
Expired
Jun 4, 2014, 7:30 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:00 AM CDTHEAVY RAIN 1.34Murrayville, IL
Jun 4, 7:00 AM CDTHEAVY RAIN 2.33Jacksonville, IL24 HOUR TOTAL
Jun 4, 7:00 AM CDTHEAVY RAIN 2.44Winchester, IL24 HOUR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WGUS53 KILX 040934
FFWILX
ILC137-171-041230-
/O.NEW.KILX.FF.W.0014.140604T0934Z-140604T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
434 AM CDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 730 AM CDT

* AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  RADAR INDICATED UP TO 1.5 INCHES OF RAIN HAVE FALLEN IN THE PAST
  HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSONVILLE...WINCHESTER...ALEXANDER...ALSEY...BLUFFS...CHAPIN...
  EXETER...FRANKLIN...LITERBERRY...MANCHESTER...MEREDOSIA...
  MURRAYVILLE...NAPLES...WAVERLY AND WOODSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3983 9057 3988 9058 3987 8999 3972 8999
      3956 8992 3952 8993 3951 9047 3952 9058
      3959 9059 3969 9064 3971 9064

$$

BAK
1 follow-up statement
969 
WGUS73 KILX 041226
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
726 AM CDT WED JUN 4 2014

ILC137-171-041241-
/O.EXP.KILX.FF.W.0014.000000T0000Z-140604T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN IL-SCOTT IL-
726 AM CDT WED JUN 4 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SCOTT AND MORGAN
COUNTIES WILL BE ALLOWED TO EXPIRE AT 730 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3983 9057 3988 9058 3987 8999 3972 8999
      3956 8992 3952 8993 3951 9047 3952 9058
      3959 9059 3969 9064 3971 9064

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:39 AM CDT, 55 minutes earlier.

Area forecast discussion, Jun 4, 3:39 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
339 AM CDT Wed Jun 4 2014

.DISCUSSION...
ISSUED 311 AM CDT Wed Jun 4 2014
Frontal boundary draped across Central Illinois this morning
providing some focus for the thunderstorms associated with the
massive MCS over the mid Mississippi River Valley. Tremendous
amount of lightning and gusty winds associated with these storms
as well as significant rainfall rates in excess of several inches
per hour in strongest storms. Storms have moved rather quickly,
however, limiting the widespread flooding threat. With ongoing
severe weather threat, will keep this brief. That being said, not
too many changes in the forecast overall. Models having major
issues in consistency and continuity issues across the board, but
spreading to an almost 18 hr difference with the next big system
on approach for the weekend. Forecast remains rather diffuse for
now, as details should start to come into focus as this current
MCS makes its way out of the region.

SHORT TERM...Today and tomorrow...
Temperatures beginning to cool off today as the rain and
thunderstorms come to an end slowly. Threat for thunderstorms will
linger into the afternoon hours as any mesoscale boundaries will
help to provide a dynamic assist to any showers that form with the
heat of the day. Tonight will be cooler, and potentially cooler
still should the skies clear out on the back side of this MCS a
little more rapidly. Boundary RH will need to be watched, with the
crossover temps this afternoon for the potential for fog
development early Thursday morning. Tomorrow, max temps will be
cooler still as e/nerly winds and drier air move into place and
the forecast dries out. Expected precip to remain south and
southwest of ILX across the southern tip of the state.

LONG TERM...Friday through Monday...
Remaining dry so far through Friday...pops returning later Friday
evening as a boundary to the south refires with a wave aloft
helping to trigger some evening showers. Same wave should push
through the region later on Saturday. Nature of showers on
Saturday differ somewhat with the GFS wave aloft in two
parts...first one in sync with the ECMWF but weaker for Saturday.
The second wave in the GFS much faster for Sat night, with the
ECMWF second wave 18 hours behind that. From here on...the
forecast models spread considerably. That 18 hr delay maintains
throughout day 7, resulting in an AllBlend solution with plenty of
pops. Expect the precip to be more episodic than is currently
depicted. Max temps in the mid to upper 70s through day 7 are much
closer to normal, and just below for Central Illinois in the
beginning of June.

HJS
&&

.AVIATION...
ISSUED 1140 PM CDT Tue Jun 3 2014

Intense line of storms located in west central Illinois at 0430Z
and will move east, potentially reaching KSPI shortly after 06Z
with a close pass at KPIA around the same time. Question will be
how much this weakens, as it moves toward the east central
Illinois TAF sites. Have lowered the gusts a bit as it reaches
KCMI, but still looking at 30-40 knots at most TAF sites. Frontal
boundary still projected to sink southward during the afternoon,
with winds turning north and then northeast by evening.

Geelhart
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 3, 3:23 PM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT TUE JUN 3 2014

ILZ027>031-036>038-040>043-047>051-041100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
323 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS CURRENTLY OVER NEBRASKA AND
WESTERN IOWA WILL TRACK SOUTHEASTWARD INTO CENTRAL ILLINOIS
TONIGHT. THE STORMS WILL ARRIVE IN THE ILLINOIS RIVER VALLEY
AROUND MIDNIGHT...THEN WILL SPREAD TO THE INDIANA BORDER
TOWARD DAYBREAK. DAMAGING WINDS IN EXCESS OF 70 MPH AND HEAVY
RAINFALL WILL BE LIKELY. FLASH FLOODING WILL BE POSSIBLE IN
LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT ORGANIZED CHANCE FOR THUNDERSTORMS IS EXPECTED BY
SATURDAY AND SUNDAY. THE THREAT FOR SEVERE STORMS IS UNCLEAR AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN MIDNIGHT TONIGHT AND 6 AM
WEDNESDAY.

ILZ044>046-052>057-061>063-066>068-071>073-041100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
323 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS CURRENTLY OVER NEBRASKA AND
WESTERN IOWA WILL TRACK SOUTHEASTWARD INTO CENTRAL ILLINOIS
TONIGHT. WHILE THE STORMS MAY TEND TO WEAKEN SOMEWHAT AS THEY
REACH EAST-CENTRAL AND SOUTHEAST ILLINOIS TOWARD DAYBREAK...THEY
WILL STILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL STRONG TO SEVERE STORMS MAY RE-DEVELOP WEDNESDAY
AFTERNOON ALONG THE OUTFLOW BOUNDARY LEFT BEHIND BY THE MORNING
CONVECTION. AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR
SEVERE WEATHER WILL DEVELOP ALONG AND SOUTH OF I-70...WHERE LARGE
HAIL...DAMAGING WIND GUSTS...AND ISOLATED TORNADOES WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AM AND 9 AM LATE
TONIGHT INTO WEDNESDAY MORNING. SPOTTER ACTIVATION MAY AGAIN BE
NEEDED WEDNESDAY AFTERNOON AND EVENING.

BARNES

In the hours before

Special weather statement, Jun 4, 2:53 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
253 AM CDT WED JUN 4 2014

ILZ046-040830-
VERMILION-
253 AM CDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION COUNTY UNTIL 330 AM
CDT...

AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GIFFORD TO HOMER...
MOVING EAST AT 55 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN VERMILION COUNTY...INCLUDING THE CITIES OF FITHIAN...
FAIRMOUNT...POTOMAC...OAKWOOD...CATLIN...ROSSVILLE...WESTVILLE...
TILTON AND DANVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4000 8794 4048 8793 4049 8752 4002 8753
TIME...MOT...LOC 0753Z 260DEG 50KT 4029 8794 4006 8793

GEELHART
Local storm report, Jun 4, 2:54 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
254 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     JACKSONVILLE            39.73N 90.23W
06/04/2014                   MORGAN             IL   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN FROM CORNER OF LINCOLN AND
            MORTON TO COLLEGE THEN EAST TO CLAY AND SOUTH TO MORTON

1245 AM     TSTM WND DMG     JACKSONVILLE            39.73N 90.23W
06/04/2014                   MORGAN             IL   EMERGENCY MNGR

            ROOF BLOWN OFF BUILDING AT 665 S WEST STREET

&&

JRP
Local storm report, Jun 4, 2:57 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
257 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     JACKSONVILLE            39.73N 90.23W
06/04/2014                   MORGAN             IL   EMERGENCY MNGR

            ROOF BLOWN OFF BUILDING AT 665 S WEST STREET

1245 AM     TSTM WND DMG     JACKSONVILLE            39.73N 90.23W
06/04/2014                   MORGAN             IL   TRAINED SPOTTER

            LARGE TREE LIMBS/BRANCHES DOWN, GREATER THAN 2 INCHES

1245 AM     TSTM WND DMG     JACKSONVILLE            39.73N 90.23W
06/04/2014                   MORGAN             IL   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN FROM CORNER OF LINCOLN AND
            MORTON TO COLLEGE THEN EAST TO CLAY AND SOUTH TO MORTON

1245 AM     TSTM WND GST     JACKSONVILLE            39.73N 90.23W
06/04/2014  E60.00 MPH       MORGAN             IL   TRAINED SPOTTER

0134 AM     HEAVY RAIN       SPRINGFIELD             39.78N 89.64W
06/04/2014  M1.00 INCH       SANGAMON           IL   TRAINED SPOTTER

            RAIN FELL IN 45 MINUTES

0140 AM     TSTM WND DMG     LATHAM                  39.97N 89.16W
06/04/2014                   LOGAN              IL   EMERGENCY MNGR

            POWER LINES DOWN ALL AROUND TOWN. NUMEROUS TREES AND TREE
            LIMBS BLOWN DOWN

0140 AM     TSTM WND GST     LATHAM                  39.97N 89.16W
06/04/2014  E60.00 MPH       LOGAN              IL   EMERGENCY MNGR

            AT FIRE STATION IN LATHAM

0146 AM     TSTM WND DMG     7 W MAROA               40.04N 89.09W
06/04/2014                   MACON              IL   EMERGENCY MNGR

            LARGE TREE DOWN ACROSS JUNCTION OF KENNEY ROAD AND DUROC
            ROAD

0200 AM     HEAVY RAIN       1 SW JEROME             39.76N 89.69W
06/04/2014  M1.50 INCH       SANGAMON           IL   MESONET

&&

JRP
Local storm report, Jun 4, 3:18 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
318 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND DMG     1 N CLINTON             40.16N 88.96W
06/04/2014                   DE WITT            IL   EMERGENCY MNGR

            POWER LINES DOWN AND A TOWNSHIP SHED DAMAGED OFF THE
            ROUTE 51 BYPASS NORTH OF CLINTON.

&&

25
Local storm report, Jun 4, 4:08 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
408 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     CHAMPAIGN               40.11N 88.26W
06/04/2014                   CHAMPAIGN          IL   BROADCAST MEDIA

            TREE DOWN ON ROAD AT UNIVERSITY AND CLARK. TIME
            ESTIMATED.

&&

25
Local storm report, Jun 4, 4:15 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
415 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     HEAVY RAIN       DECATUR AIRPORT         39.83N 88.87W
06/04/2014  M1.57 INCH       MACON              IL   ASOS

            RAINFALL SINCE 130 AM

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:11 PM CDTSevere Thunderstorm WarningILXSchuyler49 min
Jun 4, 12:14 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott46 min
Jun 4, 12:51 AM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon39 min
Jun 4, 1:23 AM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Menard, Sangamon22 min
Jun 4, 1:43 AM CDTSpecial Weather StatementILXDeWitt, Macon, Piatt47 min
Jun 4, 1:47 AM CDTFlash Flood WarningILXSangamon3 hr
Jun 4, 1:50 AM CDTTornado WarningILXChristian, DeWitt, Macon, Piatt25 min
Jun 4, 2:11 AM CDTTornado WarningILXDeWitt, McLean, Piatt19 min
Jun 4, 2:23 AM CDTSevere Thunderstorm WarningILXMcLean22 min
Jun 4, 2:25 AM CDTSevere Thunderstorm WarningILXChampaign50 min
Jun 4, 2:28 AM CDTFlash Flood WarningILXMacon, Moultrie, Piatt3 hr
Jun 4, 2:53 AM CDTSpecial Weather StatementILXVermilion37 min
Jun 4, 2:58 AM CDTFlash Flood WarningILXClark3 hr
Jun 4, 3:38 AM CDTFlash Flood WarningILXColes, Douglas, Edgar3 hr
Jun 4, 5:01 AM CDTAreal Flood AdvisoryILXSangamon3 hr

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.